Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 60, NWS Birmingham, AL

October 27, 2010Dallas County, Marengo County, Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 27, 2010, 10:49 PM CDT for Dallas County, Marengo County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2010, 10:49 PM CDT (03:49 UTC)
Expired
Oct 28, 2010, 12:45 AM CDT
In force
116 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 125 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WGUS54 KBMX 280349
FFWBMX
ALC047-091-280545-
/O.NEW.KBMX.FF.W.0060.101028T0349Z-101028T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 PM CDT WED OCT 27 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 1245 AM CDT

* AT 1047 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR 
ESTIMATES SHOW TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER THE AREA 
IN THE PAST FEW HOURS...AND AN ADDITIONAL ONE INCH IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRAL
  MILLS...THOMASTON...ORRVILLE...FIVE POINTS AND CONSUL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3231 8779 3233 8753 3231 8751 3231 8742
      3234 8742 3236 8719 3210 8717 3210 8722
      3215 8726 3220 8733 3220 8736 3227 8744
      3227 8750 3214 8752 3213 8761 3205 8762
      3207 8795

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 10:03 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 27, 10:03 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT WED OCT 27 2010

.UPDATE...FOR EVENING DISCUSSION.

&&

.DISCUSSION...

I HATE TO SAY IT BUT IT LOOKS LIKE WE ARE NOT QUITE OUT OF THE WOODS
JUST YET. STARTING WITH THE ONGOING SHOWERS AND THUNDERSTORMS THAT
HAVE REALLY FILLED IN ACROSS THE SOUTHERN HALF OF OUR AREA...THESE
SHOULD PERSIST THROUGH THE MORNING HOURS WITH THE MAIN CONCERN BEING
A FEW OF THESE STORMS CREATING WIND GUSTS TO 30-40 MPH ALONG WITH
0.50-1.00 INCHES OF RAIN...WITH LOCALLY HIGHER TOTALS.  ORIGINALLY
THOUGHT THIS WOULD BE THE EXTENT OF OUR ACTIVITY THIS EVENING...BUT
IT LOOKS LIKE THERE WILL BE MORE...AND A LITTLE FURTHER TO THE
NORTH.

WE ARE WATCHING THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS
BACK OVER CENTRAL MISSISSIPPI THIS EVENING...WHICH THE 18Z AND 00Z
NAM HAS BEEN VERY CONSISTENT IN DEVELOPING.  FURTHERMORE...BOTH RUNS
HAVE THIS DEVELOPMENT BUILDING EASTWARD INTO ALABAMA...AND PRODUCING
MORE RAINFALL FOR AREAS THAT WERE ALREADY THOUGHT TO BE DONE.  THIS
WOULD INCLUDE A REGION ALONG AND SOUTH OF A LINE FROM PICKENS COUNTY
TO CLEBURNE COUNTY STARTING AFTER 1 AM.  THIS WOULD INCLUDE SOUTHERN
STRETCHES OF THE BIRMINGHAM METRO AREA.

THE MOST INTERESTING FEATURE THAT WE ARE FOLLOWING THIS EVENING IS
THE VERY VISIBLE BOUNDARY THAT CAN BE SEEN ON RADAR PUSHING TO THE
SOUTHEAST.  THIS IS A LINE OF WEAK REFLECTIVITY THAT IS JUST NOW
BREAKING INTO EXTREME NORTHWEST COUNTIES OF ALABAMA.  BEHIND THIS
LINE...DEW POINTS BEGIN TO FALL OFF DRAMATICALLY...WHICH MEANS NO
RAIN ONCE THIS LINE MOVES THROUGH ANY GIVEN AREA...BUT THE
INTERACTION OF THIS LINE WITH THE MOIST AIR ALREADY IN PLACE COULD
BE THE CATALYST IN FIRING UP THESE NEW STORMS THROUGHOUT THE
OVERNIGHT HOURS.

ALSO...LOOKING AT SOME OF THE SPC PARAMETERS ON THEIR MESO-ANALYSIS
PAGE...SHEAR IS INCREASING ACROSS THESE NORTHERN AREAS WHICH
COULD BE ANOTHER FACTOR IN THESE NEW STORM PERSISTING ACROSS THE
AREA.  SO...WILL UPDATE THE HWO WITH THE POTENTIAL FOR STRONG STORMS
ACROSS THESE AREAS FOR THE OVERNIGHT HOURS.

&&

.AVIATION...00Z TAF DISCUSSION.

SOME GOOD NEWS FOR OUR NORTHERN SITES...ANB/BHM...SHOULD BE OUT OF
THE WOODS IN REGARDS TO WEATHER.  TCL AND EET WILL BE IN IT THROUGH
04-05Z...AND MGM AND /EVENTUALLY/ TOI WILL BEGIN TO SEE THE WEATHER
MOVE INTO THEIR AREAS LATER THIS EVENING.  THE MAIN FORECAST PROBLEM
WILL BE HOW SLOW THE LINE OF TS SAGS TO THE SOUTH.  WOULD EXPECT TO
SEE SOME SHRA IN TOI BY 05-06Z.  CIGS SHOULD DROOP OVERNIGHT...WITH
JUST ABOUT EVERYBODY FALLING TO MVFR AFTER 06Z...WITH MGM AND TOI
LIKELY FALLING LOWER THAN THAT AS RAIN WILL LIKELY STICK AROUND
THROUGH MORNING.  VIS SHOULD ONLY BE A CONCERN AROUND FALLING RAIN.

BEYOND THE RAIN...LOOK FOR FROPA BY TOMORROW MORNING IN THE NORTH
AND SKIES SHOULD CLEAR OUT FAIRLY QUICKLY FROM NORTH TO SOUTH
THROUGH THE AFTERNOON.  WINDS COULD BE A LITTLE BREEZY AFTER THE
FRONT MOVES THROUGH...WITH 8-10KTS LIKELY THROUGH SUNSET.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27
Hazardous weather outlook, Oct 27, 10:13 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CDT WED OCT 27 2010

ALZ011>015-017>050-290313-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1013 PM CDT WED OCT 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FEW STRONG STORMS WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS FOR
AREAS ALONG AND SOUTH OF A LINE FROM REFORM TO HOOVER TO HEFLIN.
THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS OF 30-40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG STORMS WILL BE POSSIBLE THROUGH 10 AM THURSDAY FOR
AREAS ALONG AND EAST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 20.
THE MAIN THREAT WILL AGAIN BE WINDS OF 30-40 MPH.

AREAS OF FROST WILL BE POSSIBLE IN PORTIONS OF CENTRAL ALABAMA
FRIDAY AND SATURDAY MORNINGS...AS COLD AIR MOVES INTO THE STATE
BEHIND A COLD FRONT THURSDAY. THE COLDEST MORNING WILL LIKELY BE
SATURDAY MORNING...WITH TEMPERATURES FALLING TO BETWEEN 32 AND 36
DEGREES IN MANY OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

27

In the hours before

Special weather statement, Oct 27, 7:42 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT WED OCT 27 2010

ALZ033-039-040-280130-
DALLAS AL-MARENGO AL-PERRY AL-
742 PM CDT WED OCT 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERRY...WESTERN DALLAS
AND MARENGO COUNTIES UNTIL 830 PM CDT...

AT 742 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAUNSDALE TO NANAFALIA...
AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONTOWN...
  DAYTON...
  WAYNE...
  MILLER...
  SHILOH...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Oct 27, 8:33 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT WED OCT 27 2010

ALZ039-040-280200-
DALLAS AL-MARENGO AL-
833 PM CDT WED OCT 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS AND SOUTHERN MARENGO
COUNTIES UNTIL 900 PM CDT...

AT 833 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM POTTER STATION TO SHILOH...
AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SELMA...
  SELMONT-WEST SELMONT...
  POTTER STATION...
  DALLAS COUNTY HORSE ARENA...
  MEMORIAL STADIUM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Oct 27, 8:58 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CDT WED OCT 27 2010

ALZ043-044-280230-
ELMORE AL-MONTGOMERY AL-
858 PM CDT WED OCT 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR ELMORE AND NORTHERN MONTGOMERY
COUNTIES UNTIL 930 PM CDT...

AT 859 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DEXTER TO BOB WOODRUFF LAKE
TO DANNELLY FIELD...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MONTGOMERY...
  TALLASSEE...
  DEXTER...
  BLUE RIDGE...
  SANTUCK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Oct 27, 9:01 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 PM CDT WED OCT 27 2010

ALZ040>042-280245-
AUTAUGA AL-DALLAS AL-LOWNDES AL-
901 PM CDT WED OCT 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...NORTHEASTERN DALLAS AND
NORTHERN LOWNDES COUNTIES UNTIL 945 PM CDT...

AT 901 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GARDNER ISLAND...OR 10 MILES SOUTHEAST OF VALLEY
GRANDE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRATTVILLE...
  WHITE HALL...
  MULBERRY...
  LOWNDESBORO...
  AUTAUGAVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

19
Special weather statement, Oct 27, 9:29 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT WED OCT 27 2010

ALZ043-044-280315-
ELMORE AL-MONTGOMERY AL-
929 PM CDT WED OCT 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND NORTHERN
MONTGOMERY COUNTIES UNTIL 1015 PM CDT...

AT 929 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO 6 MILES
SOUTHWEST OF AUTAUGA COUNTY AIRPORT TO LOWNDESBORO...AND MOVING EAST
AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MONTGOMERY...
  MILLBROOK...
  WETUMPKA...
  CANTELOUS...
  HUNTER...

19
Special weather statement, Oct 27, 10:09 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT WED OCT 27 2010

ALZ043>046-280400-
BULLOCK AL-ELMORE AL-MACON AL-MONTGOMERY AL-
1009 PM CDT WED OCT 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE...MACON...
NORTHERN MONTGOMERY AND NORTHWESTERN BULLOCK COUNTIES UNTIL 1100 PM
CDT...

AT 1009 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUBURN UNIVERSITY IN
MONTGOMERY TO PIKE ROAD TO SNOWDOUN...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILSTEAD...
  TUSKEGEE...
  MOUNT MEIGS...
  EMERALD MOUNTAIN...
  WAUGH...

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 9:32 PM CDTAreal Flood AdvisoryBMXMarengo118 min
Oct 28, 5:29 AM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Oct 28, 3:13 PM CDTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.